Wyoming, 2013

High Wind in Wyoming, January 22, 2013

January 22, 2013 · NWS CYS · 8 events in 3 counties and zones

A large surface pressure gradient produced strong westerly winds across portions of southeast Wyoming.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A large surface pressure gradient produced strong westerly winds across portions of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 21, 10:24 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Jan 21, 10:24 PM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1024 PM MST MON JAN 21 2013

.AVIATION...06Z TAFS

VFR CONDITIONS EXPECTED. NEED TO WATCH WHAT THAT FRONT DOES IN
WESTERN NEBRASKA THOUGH. THERE ARE LOW CEILINGS JUST EAST OF
ALLIANCE. ANY LITTLE SURGE ALONG THE FRONT FROM THE NORTHWEST
COULD BRING LOWER CEILINGS INTO KCDR AND KAIA. FOR
NOW...CONFIDENCE IS HIGH ENOUGH TO KEEP LOW CEILINGS OUT OF BOTH
AIRPORTS. WINDS TO BECOME PRETTY GUSTY DURING THE DAY TUESDAY FOR
OUR SOUTHEAST WYOMING AIRPORTS FROM THE SOUTHWEST.

CLAYCOMB

&&

PREV DISCUSSION... /ISSUED 246 PM MST MON JAN 21 2013/

SHORT TERM...THIS AFTERNOON THROUGH WEDNESDAY NIGHT...
THE WATER VAPOR IMAGERY LOOP DEPICTED A HIGHLY AMPLIFIED UPPER LEVEL
PATTERN...WITH A RIDGE PARKED OVER THE PACIFIC COAST STATES AND A
TROUGH OVER THE EASTERN HALF OF THE CONUS. BETWEEN THESE FEATURES
WAS A FAST NORTHWEST FLOW ALOFT FROM MONTANA SOUTHEAST INTO THE
CENTRAL GREAT PLAINS STATES...WHICH CARRIED MOST OF THE MID/UPPER
LEVEL MOISTURE. THE EARLY AFTERNOON REGIONAL SURFACE ANALYSIS PLACED
A STATIONARY BOUNDARY FROM WESTERN MONTANA SOUTHEAST ALONG THE WIND
RIVER AND LARAMIE RANGES INTO NORTHEAST COLORADO. THIS BOUNDARY
SEPARATED MILDER TEMPERATURES AND GUSTY WESTERLY WINDS TO THE WEST
FROM COOLER TEMPERATURES AND LIGHT SOUTHEASTERLY WINDS TO THE
EAST. THE GRADIENT BETWEEN THE FRONT AND A HIGH PRESSURE RIDGE
WEST OF THE CONTINENTAL DIVIDE WAS TIGHT ENOUGH TO GENERATE
SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS TO 55 MPH FOR THE WIND
CORRIDORS ALONG AND WEST OF THE LARAMIE RANGE. THESE WINDS MAY
DECREASE SLIGHTLY LATER THIS AFTERNOON BEFORE INCREASING TONIGHT.

THE PRIMARY CONCERN WITH THE SHORT TERM WILL BE THE STRONG WINDS
AND POTENTIAL HIGHLIGHTS.

THE 12Z NAM/SREF MODELS AGREE THAT THE WESTERN CONUS UPPER RIDGE
WILL BEGIN TO ADVANCE EAST LATER TONIGHT AND TUESDAY THROUGH THE
GREAT BASIN...THEN DEAMPLIFY AS IT MOVES ACROSS THE CONTINENTAL
DIVIDE AND FRONT RANGE WEDNESDAY. A POTENT UPPER LEVEL SHORTWAVE
WILL MOVE QUICKLY EAST FROM THE PACIFIC NORTHWEST WEDNESDAY
AFTERNOON THROUGH MONTANA AND WYOMING BY THURSDAY MORNING. THE
STALLED FRONT ALONG THE LARAMIE RANGE INTO NORTHEAST COLORADO
WILL GRADUALLY SLIDE EAST AS A WARM FRONT INTO THE HIGH PLAINS
TUESDAY THROUGH WEDNESDAY. 700-850 MB GRADIENTS ARE PROGGED TO
INCREASE TO 55-60M THROUGH THE WIND CORRIDORS OF SOUTHEAST
WYOMING LATER THIS EVENING THROUGH TUESDAY MORNING. 700MB WINDS
DURING THIS TIME PERIOD WILL INCREASE TO 55 KT. THIS WILL BE A
MARGINAL HIGH WIND EVENT FOR THE ARLINGTON...VEDAUWOO AND
BORDEAUX AREAS AS CROSS SECTIONS INDICATE AN ELEVATED STABLE
LAYER BETWEEN 06Z AND 12Z TUESDAY. SUSTAINED WINDS OF 35 TO 45
MPH WITH GUSTS TO 60 MPH CAN BE EXPECTED. THE GRADIENT WEAKENS
TUESDAY AFTERNOON...THEN INCREASES ONCE AGAIN LATE TUESDAY NIGHT
INTO WEDNESDAY WHEN WIND HIGHLIGHTS MAY BE REQUIRED.

BESIDES THE GUSTY WINDS...DRY CONDITIONS AND MILDER TEMPERATURES
ARE FORECAST AS 700MB TEMPERATURES RISE FROM -1C TUESDAY TO 5C
WEDNESDAY. IT LOOKS LIKE THE VALLEYS OUT WEST THAT HAVE BEEN
SHIVERING WILL FINALLY MODERATE AS THE COLD AIRMASS IS FINALLY
DISLODGED. DOWNSLOPE WINDS WILL PROVIDE ADDITIONAL WARMING BOTH
DAYS. HIGHS TUESDAY WILL RANGE FROM THE 30S WEST TO THE 40S AND
50S EAST. WEDNESDAY WILL BE THE MILDEST DAY OF THE WEEK WITH 40S
AND 50S. SOME LOCATIONS IN SOUTHEAST WYOMING AND SOUTHERN
PANHANDLE MAY MEET TO EXCEED 60 DEGREES. LOWS TONIGHT WILL RANGE
FROM THE UPPER SINGLE DIGITS NORTHEAST PANHANDLE AND WEST VALLEYS
TO THE TEENS AND 20S ELSEWHERE. TEENS AND 20S ARE PROGGED FOR
TUESDAY AND WEDNESDAY NIGHT...WITH LOWER TO MID 30S FOR A FEW
LOCATIONS ON THE PLAINS.

LONG TERM...THURSDAY THROUGH MONDAY...
21/12Z GFS AND 21/12Z ECMWF IN AGREEMENT SYNOPTICALLY THROUGH
THURSDAY...THEN BEGIN TO DIVERGE. ON FRIDAY...THE ECMWF IS MORE
PRONOUNCED AND AMPLIFIED WITH THE SHORTWAVE RIDGE AT 500 MB OVER
THE ROCKIES THAN IS THE GFS. ON SATURDAY...THE GFS AND ECMWF BOTH
SHOW WEAK SOUTHWEST FLOW ALOFT ACROSS WYOMING WITH THE NEXT TROUGH
ALOFT ASHORE OVER THE PACIFIC NORTHWEST ON THE GFS AND STILL OFF
THE COAST ON THE ECMWF.

FOR SUNDAY...THE GFS MOVES THE MID LEVEL TROUGH AXIS TO THE GREAT
BASIN STATES WHILE THE ECMWF MAINTAINS THE TROUGH ALONG THE WEST
COAST AND SHOWS AN AMPLIFIED RIDGE ALOFT ACROSS THE ROCKIES. THE
MAIN MODEL DIFFERENCE ON MONDAY IS THE SPLIT PATTERN TROUGH ON THE
ECMWF WITH A NORTHERN STREAM SHORTWAVE OVER NORTH DAKOTA AND A
CUTOFF LOW DEPICTED OFF THE SOUTHERN CALIFORNIA COAST. IN
CONTRAST...THE GFS SHOWS A POSITIVELY TILTED TROUGH AXIS FROM NORTH
DAKOTA THROUGH EASTERN WYOMING ON MONDAY.

THURSDAY...CYCLONIC FLOW ALOFT FROM THE DAKOTAS VORTEX ALOFT WILL
PRODUCE SCATTERED TO BROKEN CLOUDINESS...ALONG WITH BREEZY TO WINDY
CONDITIONS DUE TO DEEP UNIDIRECTIONAL FLOW AND PROGGED SURFACE
THROUGH 700 MB GRADIENTS. MAY SEE SOME FLURRIES IN THE CYCLONIC FLOW
ALOFT...THOUGH NOT CONFIDENT ENOUGH IN THIS NOW TO INCLUDE EVEN LOW
POPS.

FRIDAY...NORTHWEST FLOW ALOFT PREVAILS WITH MORE AMPLIFIED RIDGING
ALOFT NOTED ON THE ECMWF VERSUS THE GFS. IN EITHER EVENT...THIS DAY
WILL BE MILD AND DRY DUE TO LIMITED LOW AND MID LEVEL MOISTURE.

SATURDAY...RIDGING ALOFT TRANSLATES INTO THE PLAINS STATES WITH
SOUTHWEST FLOW ALOFT OVER OUR COUNTIES AND A LOW AMPLITUDE SHORTWAVE
TROUGH MOVING ACROSS OUR COUNTIES PRODUCING SCATTERED TO BROKEN
CLOUDS. LOW AND MID LEVELS LOOK TOO DRY TO SUPPORT PRECIPITATION.

SUNDAY...STARK CONTRAST AS THE GFS SHOWS AN APPROACHING SHORTWAVE
TROUGH WHILE THE ECMWF PROJECTS RIDING ALOFT. WITH CONSIDERABLE
FORECAST UNCERTAINTY...WILL SIDE WITH OUR SURROUNDING OFFICES AND
PAINT ISOLATED SHOWERS ACROSS OUR SNOWY AND SIERRA MADRE
RANGES...AND DRY ELSEWHERE.

MONDAY...LOOKS LIKE A COLD FRONTAL PASSAGE ON EITHER MODEL WITH AT
LEAST A CHANCE OF SNOW OVER CARBON COUNTY AND A FEW SHOWERS OVER OUR
NORTHERN NEBRASKA COUNTIES. TEMPERATURES MAY BE QUITE MILD AS
DEPICTED BY THE ECMWF...OR COOLER VIA THE GFS. FOR NOW...WILL BLEND
WITH OUR NEIGHBORS WITH TEMPERATURES CLOSER TO THE COOLER GFS.

&&

FIRE WEATHER...
MILD AND DRY WEATHER WILL AFFECT THE DISTRICT THROUGH WEDNESDAY
AS A UPPER LEVEL RIDGE OF HIGH PRESSURE MOVES SLOWLY EAST ACROSS
THE ROCKIES AND HIGH PLAINS. A SURFACE TROUGH OVER EASTERN
WYOMING TONIGHT WILL DRIFT EAST INTO THE NEBRASKA PANHANDLE
THROUGH WEDNESDAY. TEMPERATURES WILL BE WELL ABOVE NORMAL OVER
THE ENTIRE DISTRICT TUESDAY AND WEDNESDAY.

MINIMUM RELATIVE HUMIDITIES TUESDAY WILL RANGE FROM 15 TO 25
PERCENT FOR LOWER ELEVATIONS...WITH LOWER AND MORE WIDESPREAD
HUMIDITY VALUES WEDNESDAY OVER SOUTHEAST WYOMING EAST OF THE
LARAMIE RANGE. WESTERLY SURFACE WINDS WILL GUST AS HIGH AS 50
MPH THIS AFTERNOON FOR AREAS ALONG AND WEST OF THE LARAMIE RANGE.
THESE WINDS WILL BECOME STRONGER TONIGHT AND TUESDAY MORNING.
GUSTY WINDS WILL PERSIST THROUGH THURSDAY...WITH THE STRONGEST
WINDS EXPECTED WEDNESDAY THROUGH THURSDAY.

FIRE WEATHER CONCERNS WILL BE ELEVATED OVER THE SOUTHEAST WYOMING
PLAINS TUESDAY...SPREADING INTO THE SOUTHWEST PANHANDLE WEDNESDAY.
A LOW PRESSURE SYSTEM AND COLD FRONT WILL BRING COOLER TEMPERATURES
TO THE DISTRICT THURSDAY AND FRIDAY...AS WELL AS THE POSSIBILITY
FOR LIGHT SNOW IN THE MOUNTAINS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 8 AM TUESDAY FOR WYZ106-WYZ110-WYZ116.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...JAMSKI
LONG TERM/AVIATION...RUBIN
Hazardous weather outlook, Jan 21, 10:51 AM MST, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1051 AM MST MON JAN 21 2013

WYZ101>119-221800-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1051 AM MST MON JAN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST TO NORTHWEST WINDS ARE EXPECTED IN THE WIND CORRIDOR
ALONG AND WEST OF THE LARAMIE RANGE THROUGH TONIGHT. THIS AREA
INCLUDES THE INTERSTATE 80 CORRIDOR NEAR ARLINGTON AND VEDAUWOO...
AS WELL AS THE INTERSTATE 25 NEAR BORDEAUX. SUSTAINED WINDS OF
35 TO 45 MPH WITH GUSTS UP TO 60 MPH ARE LIKELY IN THIS AREA.
A HIGH WIND WARNING IS IN EFFECT FROM 9 PM TONIGHT THROUGH 8 AM
TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS WILL RETURN TO SOUTHEAST WYOMING WEDNESDAY NIGHT
AND THURSDAY AS A COLD FRONT APPROACHES AND MOVES THROUGH THE
AREA. WESTERLY WINDS OF 35 TO 45 MPH WITH GUSTS AROUND 65 MPH
WILL BE POSSIBLE DURING THIS TIME...ESPECIALLY IN THE WIND PRONE
AREAS ALONG AND WEST OF THE LARAMIE RANGE.

FIRE WEATHER CONCERNS WILL BE ELEVATED OVER THE PARTS OF THE
DISTRICT TUESDAY AND ESPECIALLY WEDNESDAY DUE TO THE COMBINATION
OF THE MILD...DRY AND WINDY WEATHER. THE PRIMARY AREA WILL BE THE
SOUTHEAST WYOMING PLAINS EAST OF THE LARAMIE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-221800-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1051 AM MST MON JAN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY NORTHWEST WINDS OF 30 TO 40 MPH ARE EXPECTED THURSDAY
FOLLOWING THE PASSAGE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

In the hours before

Local storm report, Jan 22, 12:55 AM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1255 AM MST TUE JAN 22 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     NON-TSTM WND GST 14 NNE CENTENNIAL       41.50N 106.05W
01/22/2013  M58 MPH          ALBANY             WY   MESONET

            REPORTED AT WYDOT STATION WY25

&&

IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 22, 1:20 AM MST to 2:40 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher.

High Wind, Central Laramie Range and Southwest Platte County

When
January 22, 2:35 AM MST to 3:35 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
January 22, 2:55 AM MST to 5:35 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 22/0340 MST.

High Wind, North Snowy Range Foothills

When
January 22, 3:11 AM MST to 6:26 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
January 22, 3:16 AM MST to 3:56 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured gusts of 58 mph or higher, with a peak gust of 65 mph at 22/0331 MST.

High Wind, North Snowy Range Foothills

When
January 22, 3:21 AM MST to 3:51 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington East measured wind gusts of 58 mph or higher, with a peak gust of 62 mph at 22/0326 MST.

High Wind, North Snowy Range Foothills

When
January 22, 3:21 AM MST to 5:36 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 22/0321 MST.

High Wind, South Laramie Range

When
January 22, 5:37 AM MST to 6:37 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420985, 420976, 420982, 420983, 420984, 420979, 420981, 420986.